MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 5; DXE

PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 5; DXE
Catalog Number SEP5
Medical Device Problem Codes Stretched (1601); Device Damaged by Another Device (2915); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/16/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2017-00198.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the superficial femoral artery (sfa) of the left leg using an indigo system cat5 aspiration catheter (cat5) and an indigo system separator 5 (sep5).During the procedure, while attempting to advance the cat5 with the sep5 inside for the first pass, the physician experienced resistance and subsequently, the distal tip of the cat5 became kinked.Therefore, the physician was unable to advance or retract the sep5 and decided to remove the entire system and end the procedure at that point.Upon removal of sep5 from the cat5, it was observed that the sep5 was stretched due to the kinked cat5.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The indigo system separator 5 (sep5) core and platinum wires were fractured approximately 173.0 cm from the proximal end.Evaluation of the returned cat5 revealed it had multiple consecutive kinks in the distal shaft.This type of damage typically occurs due to repeated forceful advancement of the cat5 against resistance.The root cause of the initial resistance experienced by the physician could not be determined.Further evaluation revealed the sep5 core and platinum wires were fractured proximal to the bulb.This damage likely occurred due to forceful manipulation of the sep5 within the damaged cat5.Penumbra separators and catheters are inspected during in-process inspection and during quality inspection after manufacturing the manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
INDIGO SYSTEM SEPARATOR 5
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6341147
Report Number3005168196-2017-00199
Device Sequence Number1016822
Product Code DXE
UDI-Device Identifier00814548016108
UDI-Public00814548016108
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K160533
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/29/2019
Device Catalogue NumberSEP5
Device Lot NumberF68692
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/17/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/19/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/17/2017
Supplement Report FDA Received Date03/31/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age38 YR